A Wake-Up Call
This letter is from an articulate young woman named
Julie B. whose life fell apart after she received a series of
Depo-Provera shots for birth control. Until she went to an
astute chiropractor, she had no idea that the Depo-Provera was
causing her symptoms, and neither did the many doctors she went to,
in spite of the fact that backache and skin rash are known side
effects. The supposed ease and convenience of this drug as a
means of birth control seems to be particularly appealing to
Gen-Xers who want quick, easy solutions. They assume it is
safe because their doctors will prescribe it. We suspect that
many thousands of young women are suffering this way, and hope that
Julie's letter will be a wake-up call to both young women and their
parents, to stay far away from this terrible drug.
Dear Dr. Lee,
I'm writing this to tell you about my experiences of
the last year and a half on Depo-Provera injectable birth control.
Before using the Depo-Provera, I was a 26-year-old, extremely
physically fit woman with no history of medical problems of any
In January of 1998, I was looking for a reliable
means of birth control. Being unable to handle any type of
birth control pill, I began taking injections of Depo-Provera.
My doctor told me it would work for me since it doesn't contain any
estrogen, and that I wouldn't have any periods. Having been
competing at an elite level in bicycle racing for many years, I
didn't really have a menstrual cycle anyway, and decided that not
having periods at all wouldn't be such a bad thing.
That was about all the information I was given about
the stuff. I thought, no problem. It won't be much
different from what is already going on with me.
Everything seemed fine for a number of months.
I didn't notice any crazy emotional effects like I had experienced
when I tried to take the Pill. My moods seemed totally
unaffected. I thought, "Gee, this is great stuff. I
don't even go through mood swings around the time of a period,
because I don't have any periods at all. How convenient."
Unexplained Back Pain
In midsummer, I began to notice that my lower back
felt very tired all the time, which I had never experienced before.
I'm on my feet and moving around a great deal at work, and by the
time I got home and stood in the kitchen to make dinner, I would
feel like there was just no comfortable position for my pelvis.
My lower back just felt so tired. I just tried to ignore it.
Unexplained Skin Problems
At the same time, I also developed eczema-like skin
rashes. I finally went to the doctor because I couldn't
restrain myself from scratching. I was scratching myself
bloody every night. The sores covered my scalp, neck, and
arms, and the worst part was the ash on both my eyelids and on and
above my lips. I felt like a monster. The doctor gave me
cortisone cream and a prescription moisturizer. I tried these
things for a couple weeks, and they didn't put even a dent in the
itching or the red, scaly appearance of all the spots.
All this time, I was continuing to take Depo-Provera
injections every 13 weeks without ever having any suspicion that it
might be related in any way to my troubles.
In early November, I got a "cricky" feeling in my
lower back. It felt as though it needed to pop. Usually
in the past when I had felt something like that in my lower back,
thirty minutes or so of yoga for my legs and back would take care of
the problem. This time I stretched every day and tried
everything I knew to get my back to move into a comfortable
position. It was all to no avail.
After ten days or so I thought maybe some
weight-bearing exercise would mobilize it back into place, so I went
for a run. My back didn't feel so good toward the end of my
run, and by the time I cooled off, I knew that I was in big trouble.
I couldn't even stand up straight. I got an adjustment from a
chiropractor that gave me quite a bit of relief, but I was so sore
and weak from the incident that I was flat on my back for nearly a
week after that.
My Life Falls Apart
After that it was just a haze of doctor visits and
chiropractor visits and physical therapy visits. The upshot
was that my back just wasn't healing. It kept on going out of
place without even the slightest provocation. I was continuing
to have adjustments, and it just wasn't holding. Throughout
this time, I had been missing days of work here and there, and going
home early almost every day because my back would be so exhausted by
midday that I had to lie down for the rest of the day and evening.
Eventually I was unable to sit at all. I had to rig up a
standing workstation for myself.
I was pretty much debilitated. I couldn't lift
anything over about five pounds. I couldn't bend over. I
couldn't even lie on the couch. I had a permanent nest laid
out on the floor, because that was where I spent most of my time.
My athletic endeavors had come to a screeching halt. I had
been used to riding my bicycle about 40 miles a day, or running six
or seven miles. I couldn't even look at my bike without
wincing in pain. I was pretty much handicapped. I
couldn't cook or clean, and I couldn't even walk for exercise, my
back hurt so badly.
I took enormous doses of ibuprofen trying to get the
inflammation to go down. I used ice. I used glucosamine
sulfate. I avoided wheat, dairy and corn products.
Nothing helped for long. As time went on, my back pain was not
even ameliorated when I lay down. It ached all the time no
matter what, and any type of bending, standing, or moving would
bring on much more severe pain.
An Astute Chiropractor Finds the Culprit
I finally went to see a chiropractor named Dean who
told me it was absolutely essential for me to get off the
Depo-Provera. He made no bones about it. He was very
stern and came on very strong about the topic. I was
astounded. I couldn't understand how birth control could have
anything at all to do with my back. He said that the hormones
in the Depo are not the forms naturally made by the body. They
are synthetically altered progestins so that the pharmaceutical
companies can patent these molecules and thus make a great deal more
money from them, since they can't patent a substance found in
The problem is that even though these synthetic
molecules do bind to the hormone receptors, the body simultaneously
recognizes them as foreign substances that need to be eradicated.
So the immune system works overtime around the clock trying to get
rid of this nasty foreign substance. Adrenal glands think it's
emergency time all the time, so they pump out the hormone cortisol.
Pretty soon, the adrenals are completely exhausted.
In Chinese medicine, the adrenals are on the same
circuit as five of the muscles of the lower back. When the
adrenals are over-tired, it inhibits these muscles of the lower
back. Dean told me that the reason my back wasn't getting any
better was because those muscles simply were not firing
appropriately. Essentially, there was nothing holding my lower
back together, and that's exactly what it felt like.
I Finally Understand What Has Happened
Well, this was quite a shock to me, and quite a bit
to chew on. He did, however, tell me not to simply take his
word for it, but to do a little reading on my own. He
recommended your book, What Your Doctor May Not Tell You About
Premenopause. I devoured the book in a couple of days, and
thought it was a very plausible explanation. It also explained
my skin problems, my low blood pressure, and dizziness problems, as
well as the two teeth that had gotten loose in the last year.
I called the pharmacist to find out how long the
Depo was going to take to wear off. She told me that it has a
half-life of 50 days. It takes about four half-lives after one
injection for it to be undetectable in the body. She told me
it reaches its peak concentration in the blood thirty days after an
injection and drops from there. That bit of information caught
my attention. As I thought back to my major incidents of back
problems, they were all within about 30 days after an injection.
Well, that sealed it for me. I had no more doubt that the
Depo-Provera was at the root of my problems.
The Healing Begins and I Start to Get My Life Back
I am now about 20 weeks out from my last (ever!)
injection of Depo-Provera. I am off the anti-inflammatories.
I began to be able to sit again about three weeks ago. I am
slowly and gently beginning to ride my bike again. My skin is
back to normal. I will be doing abdominal exercises for the
rest of my life to help stabilize the permanent damage done to my
back, and I'm using a progesterone cream to help get my own hormones
I deeply regret that in my ignorance I poisoned
myself. I would like to add that in speaking with other women
during this time, there have been three other very young women who
have suffered problems like mine or even worse after only a single
injection of the Depo. I would like to emphasize as well that
all of these women, including myself, are way too young to be
suffering back trouble like this without a major traumatic injury.
If, in writing this account, I can help just one
other person avoid the suffering caused to me by Depo-Provera, I
will consider it time very well spent.
NaturoDoc Comment: Dr. John Lee is a great
doctor who has helped hundreds of thousands of people with his
information on natural progesterone. I would love to claim him
as a relative, but itís good enough to have him as a physician's
role model. Read his books, follow his online newsletter,
absorb his thinking, and get healthy and happy.
To jump to our recommendations for alternative
treatments to achieve safe, natural hormone balancing, click
Related products available in the NaturoDoc Store: